Alert archive / North Dakota / High Wind Warnings in 2020
High Wind Warning 6, NWS Bismarck, ND
NWS Bismarck, ND issued this high wind warning at May 9, 2020, 8:54 AM MDT for 4 counties in North Dakota. It was in force for 5 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2020, 8:54 AM MDT (14:54 UTC)
- Expired
- May 9, 2020, 1:59 PM MDT
- In force
- 5 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:55 AM MDT | NON-TSTM WND GST 60 | 3 W Buffalo Springs, ND | AWOS STATION KBWW BOWMAN AIRPORT. |
| May 9, 10:11 AM MDT | NON-TSTM WND GST 62 | 2 N Bentley, ND | MESONET STATION TT584 12 E MOTT. |
| May 9, 10:53 AM MDT | NON-TSTM WND GST 59 | 1 Nnw Hettinger, ND | PEAK WIND GUST RECORDED WAS 67 MPH AT 1056 AM CDT. ASOS STATION KHEI HETTINGER AIRPORT. |
| May 9, 11:11 AM MDT | NON-TSTM WND GST 68 | 2 N Bentley, ND | MESONET STATION TT584 12 E MOTT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 2.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -109 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
323 WWUS73 KBIS 091454 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 954 AM CDT Sat May 9 2020 NDZ001-009-091600- /O.EXP.KBIS.WI.Y.0015.000000T0000Z-200509T1500Z/ Divide-Williams- Including the cities of Crosby and Williston 954 AM CDT Sat May 9 2020 ...WIND ADVISORY WILL EXPIRE AT 10 AM CDT THIS MORNING... The winds will continue to diminish and the wind advisory will be allowed to expire. $$ NDZ040-041-043-044-092100- /O.UPG.KBIS.WI.Y.0015.000000T0000Z-200509T2100Z/ /O.NEW.KBIS.HW.W.0006.200509T1454Z-200509T2100Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Marmarth, Mott, New England, Bowman, and Hettinger 854 AM MDT Sat May 9 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...North winds 25 to 45 mph with gusts up to 65 mph. * WHERE...Slope, Hettinger, Bowman and Adams Counties. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NDZ019-020-092100- /O.EXA.KBIS.WI.Y.0015.000000T0000Z-200509T2100Z/ Mercer-Oliver- Including the cities of Beulah, Hazen, and Center 954 AM CDT Sat May 9 2020 /854 AM MDT Sat May 9 2020/ ...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT /3 PM MDT/ THIS AFTERNOON... * WHAT...North to northwest winds sustained at 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Mercer and Oliver Counties. * WHEN...Until 4 PM CDT /3 PM MDT/ this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ017-031-032-092100- /O.EXT.KBIS.WI.Y.0015.000000T0000Z-200509T2100Z/ McKenzie-Golden Valley-Billings- Including the cities of Watford City, Beach, and Medora 954 AM CDT Sat May 9 2020 /854 AM MDT Sat May 9 2020/ ...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CDT /3 PM MDT/ THIS AFTERNOON... * WHAT...North to northwest winds sustained at 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Divide, Williams, McKenzie, Golden Valley and Billings Counties. * WHEN...Until 4 PM CDT /3 PM MDT/ this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ018-033-034-042-045-092100- /O.CON.KBIS.WI.Y.0015.000000T0000Z-200509T2100Z/ Dunn-Stark-Morton-Grant-Sioux- Including the cities of Killdeer, Halliday, Dickinson, Mandan, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 954 AM CDT Sat May 9 2020 /854 AM MDT Sat May 9 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT /3 PM MDT/ THIS AFTERNOON... * WHAT...North to northwest winds sustained at 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Dunn, Stark, Morton, Grant and Sioux Counties. * WHEN...Until 4 PM CDT /3 PM MDT/ this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ waa
2 follow-up statements
632 WWUS73 KBIS 091807 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 107 PM CDT Sat May 9 2020 NDZ017-031-032-091915- /O.CAN.KBIS.WI.Y.0015.000000T0000Z-200509T2100Z/ McKenzie-Golden Valley-Billings- Including the cities of Watford City, Beach, and Medora 107 PM CDT Sat May 9 2020 /1207 PM MDT Sat May 9 2020/ ...WIND ADVISORY IS CANCELLED... The winds have diminished and the wind advisory has been cancelled. $$ NDZ040-041-043-044-092100- /O.CON.KBIS.HW.W.0006.000000T0000Z-200509T2100Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Marmarth, Mott, New England, Bowman, and Hettinger 1207 PM MDT Sat May 9 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...North winds 35 to 55 mph with gusts up to 70 mph. * WHERE...Slope, Hettinger, Bowman and Adams Counties. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NDZ035>037-046>048-050-051-100000- /O.EXB.KBIS.WI.Y.0015.000000T0000Z-200510T0000Z/ Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 107 PM CDT Sat May 9 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...North to northwest winds sustained at 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of south central and southeast North Dakota. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ034-042-045-100000- /O.EXT.KBIS.WI.Y.0015.000000T0000Z-200510T0000Z/ Morton-Grant-Sioux- Including the cities of Mandan, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 107 PM CDT Sat May 9 2020 /1207 PM MDT Sat May 9 2020/ ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...North to northwest winds sustained at 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Dunn, Stark, Morton, Grant and Sioux Counties. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ018>020-033-092100- /O.CON.KBIS.WI.Y.0015.000000T0000Z-200509T2100Z/ Dunn-Mercer-Oliver-Stark- Including the cities of Killdeer, Halliday, Beulah, Hazen, Center, and Dickinson 107 PM CDT Sat May 9 2020 /1207 PM MDT Sat May 9 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT /3 PM MDT/ THIS AFTERNOON... * WHAT...North to northwest winds sustained at 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Dunn, Stark, Morton, Grant and Sioux Counties. * WHEN...Until 4 PM CDT /3 PM MDT/ this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ waa
820 WWUS73 KBIS 091959 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 259 PM CDT Sat May 9 2020 NDZ040-041-043-044-092100- /O.CAN.KBIS.HW.W.0006.000000T0000Z-200509T2100Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Marmarth, Mott, New England, Bowman, and Hettinger 159 PM MDT Sat May 9 2020 ...HIGH WIND WARNING IS CANCELLED... The strong winds have diminished and the warning has been cancelled. $$ NDZ018>020-033-092100- /O.CAN.KBIS.WI.Y.0015.000000T0000Z-200509T2100Z/ Dunn-Mercer-Oliver-Stark- Including the cities of Killdeer, Halliday, Beulah, Hazen, Center, and Dickinson 259 PM CDT Sat May 9 2020 /159 PM MDT Sat May 9 2020/ ...WIND ADVISORY IS CANCELLED... The winds have diminished and the advisory has been cancelled. $$ NDZ034>037-042-045>048-050-051-100000- /O.CON.KBIS.WI.Y.0015.000000T0000Z-200510T0000Z/ Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- Including the cities of Mandan, Bismarck, Steele, Tappen, Jamestown, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 259 PM CDT Sat May 9 2020 /159 PM MDT Sat May 9 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...North to northwest winds sustained at 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of south central and southeast North Dakota. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ waa
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this high wind warning went out at May 9, 7:31 AM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 9, 7:31 AM MDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 831 AM CDT Sat May 9 2020 .UPDATE... Issued at 819 AM CDT Sat May 9 2020 Radar and satellite loops show a well defined circulation centered in west central North Dakota this morning tracking southeast at 30 kts. A well defined deformation zone also appears across north central North Dakota from near Crosby east through Minot and Rugby. Dual Doppler radar CC values near 100 confirm rain has been transition to all snow north of Rugby. Rolla showing 1/4 mile in snow, Rugby down to one half mile at this time. Speed and compactness of this feature should limit impacts to this morning and early afternoon. Current forecast looks good. UPDATE Issued at 645 AM CDT Sat May 9 2020 Rain has turned to snow across northwest and much of north central North Dakota as the surface low is now developing southeast from Minot to Jamestown. Periods of moderate to heavy snow are expected to continue over the next couple of hours across Bottineau into Rollette county. Otherwise expect a period of rain and/or snow, combined with strong winds to drop north to south across the forecast area today. This may produce a period of a couple hours of nasty driving conditions at any one location, especially if there is more snow than rain. The entire band of wrap around moisture will exit the southeast forecast area by around 22-24 UTC. && .SHORT TERM...(Today and tonight) Issued at 305 AM CDT Sat May 9 2020 Forecast highlights in the short term include wind and snow associated with a clipper system that drops southeast through the forecast area this morning and early this afternoon. currently the surface low is situated Bowbells ND. The cold front extends south to near Hazen and then back southwest to Hettinger and Buffalo SD. Widespread showers have developed along and ahead of the cold front, across much of central North Dakota. The wrap around moisture is pushing south through southern Saskatchewan and should drop down into eastern Montana and western ND in the next hour or two. Overall, it looks like the surface low is a bit farther north than was forecast yesterday and now tracks southeast to near Jamestown this morning and into far southeast ND or northeast SD by early afternoon. This would likely place the snow a little farther east and would lessen the amounts over the north central due to warmer temperatures and a delayed start to any snowfall. Currently temperatures are in the mid to upper 30s over the north central. Latest radar shows possible banding setting up over portions of Bottineau into southern Renville and northeast Pierce counties. Latest observation from Rolla shows precipitation just changed over from rain to snow. It looks like this area, from north central Bottineau County east through Rolette and far northern Pierce counties would see the best potential for accumulating snows this morning. A blend of model qpf gave 2-4 inches for this area with the highest amounts over northeast Rolette. This seems reasonable for now, but will need to monitor for potential higher bands over this area. To the west of here, we think snow amounts will be lighter as snow won't begin until later and there is less banding potential. However for the time being, we will continue the Winter Weather Advisory as there should still be a period of strong winds and a mix of rain and snow, or all snow this morning, to the north of the surface low as it tracks southeast. The second issue is the winds today. To begin with, winds have been gusting to 40-45 mph behind the cold front, which is now pushing through the southwest. We started the southern portion of the advisory at the same time as the first, 09Z, instead of 12Z, as there will be an initial bout of winds with the cold front shortly for areas of south central ND west of the Missouri. Other than that, we kept the advisory as is. We considered extending the advisory eastward into the south central and will continue to monitor. There is a strong fall rise couplet that pushes southeast through central ND this morning, along with a strong surge of cold advection. Latest RAP shows this pushing through the Bismarck Metro area between 15-17 UTC. It looks like these two ingredients line up well for only a short period of time. It will be windy today across western and central North dakota, but as far as areas east of the current advisory, it looks like a short period of near advisory or advisory criteria winds. With a northeast surface flow, it's uncertain how additive the isallobaric component will be to the surface winds when the strongest cold advection is occurring. Again, it's something to monitor but not enough certainty to extend the advisory east at this time. It looks like about everyone east of the Missouri will see at least a mix of rain and snow, but outside of the advisory area, it looks like a pretty quick shot of rain/snow and wind possibly all around the same time as the deformation zone drops through the central part of the state, trailing the nearly stacked low. A secondary clipper drops south along the Montana border tonight. This will bring a chance of rain and snow to north west into north central ND this evening, but late evening and beyond, temperatures will be cold enough for all snow and there might be some light accumulations of maybe around an inch or so from west central into southwest ND by Sunrise on Mothers Day. .LONG TERM...(Sunday through Friday) Issued at 305 AM CDT Sat May 9 2020 After the Mothers Day surprise for the southwest Sunday morning, it looks like a quiet but cold period through the middle of next week. We wouldn't be surprised if we see some near record or record lows early next week. A zonal flow take shape by mid week. Impulses moving through the area Tuesday through Thursday will bring a chance of precipitation to the area. Unfortunately, we will be cold enough that we might see a mix of rain and snow at night. We finally see some moderating temperatures as we head into the end of the work week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 645 AM CDT Sat May 9 2020 Surface low pressure situated near KMOT at 11 UTC will drop quickly southeast into southwest Minnesota by 18 UTC. As the clipper drops southeast, widespread MVFR to occasional IFR ceilings and Vsbys are expected in rain and snow. Additionally strong northerly winds will develop behind the exiting low. Conditions are expected to quickly improve from northwest to southeast from mid afternoon through early evening. Another quick moving clipper will drop south along the Montana border between 00-06 UTC and may influence KXWA and KDIK with a period of light snow and MVFR ceilings. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 4 PM CDT /3 PM MDT/ this afternoon for NDZ018-033-034-040>045. Winter Weather Advisory until 3 PM CDT this afternoon for NDZ003>005-012-013. Wind Advisory until 10 AM CDT /9 AM MDT/ this morning for NDZ001- 009-017-031-032. && UPDATE...WAA SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, May 9, 7:33 AM MDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 833 AM CDT Sat May 9 2020 NDZ003>005-012-013-101345- Renville-Bottineau-Rolette-McHenry-Pierce- 833 AM CDT Sat May 9 2020 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...Today and Tonight A Winter Weather Advisory remains in effect through early this afternoon. See www.weather.gov/bis for more details. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any snowfall accumulations to the National Weather Service in Bismarck at 1-800-247-0212. NDZ001-009-017-031-032-101345- Divide-Williams-McKenzie-Golden Valley-Billings- 833 AM CDT Sat May 9 2020 /733 AM MDT Sat May 9 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight A Wind Advisory remains in effect through mid morning. See www.weather.gov/bis for more details. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ018-033-034-040>045-101345- Dunn-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 833 AM CDT Sat May 9 2020 /733 AM MDT Sat May 9 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight A Wind Advisory is in effect through mid afternoon. See www.weather.gov/bis for more details. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ002-010-011-019>023-025-035>037-046>048-050-051-101345- Burke-Mountrail-Ward-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 833 AM CDT Sat May 9 2020 /733 AM MDT Sat May 9 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 9, 7:42 AM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
842 AM CDT SAT MAY 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 AM NON-TSTM WND GST 10 NW WILLISTON 48.26N 103.75W
05/09/2020 M62 MPH WILLIAMS ND ASOS
PEAK WIND GUST.
&&Local storm report, May 9, 8:12 AM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
912 AM CDT SAT MAY 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM NON-TSTM WND GST 1 NNW HETTINGER 46.02N 102.65W
05/09/2020 M58 MPH ADAMS ND ASOS
ASOS STATION KHEI HETTINGER AIRPORT.
&&Nearby
High Wind Warnings in North Dakota, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.